A Mathematical Description of the Flow in a Spherical Lymph Node

Research output: Contribution to journalArticle


The motion of the lymph has a very important role in the immune system, and it is influenced by the porosity of the lymph nodes: more than 90% takes the peripheral path without entering the lymphoid compartment. In this paper, we construct a mathematical model of a lymph node assumed to have a spherical geometry, where the subcapsular sinus is a thin spherical shell near the external wall of the lymph node and the core is a porous material describing the lymphoid compartment. For the mathematical formulation, we assume incompressibility and we use Stokes together with Darcy–Brinkman equation for the flow of the lymph. Thanks to the hypothesis of axisymmetric flow with respect to the azimuthal angle and the use of the stream function approach, we find an explicit solution for the fully developed pulsatile flow in terms of Gegenbauer polynomials. A selected set of plots is provided to show the trend of motion in the case of physiological parameters. Then, a finite element simulation is performed and it is compared with the explicit solution.
Original languageEnglish
Pages (from-to)1-26
Number of pages26
JournalBulletin of Mathematical Biology
Publication statusPublished - 2022


  • Darcy–Brinkman equation
  • Lymph node
  • Pulsatile flow
  • Spherical domain


Dive into the research topics of 'A Mathematical Description of the Flow in a Spherical Lymph Node'. Together they form a unique fingerprint.

Cite this